Intrathecal Methotrexate-Induced Necrotizing Myelopathy: A Case Report and Review of Histologic Features

Hamza Tariq, Andrea Gilbert, Francis E. Sharkey

Research output: Contribution to journalReview article

1 Scopus citations

Abstract

Central nervous system (CNS) relapse of acute lymphoblastic leukemia (ALL) is associated with a poor prognosis. However, prophylactic measures, including intrathecal (IT) methotrexate, reduce the incidence of CNS relapse in these patients considerably. Unfortunately, IT methotrexate can cause several neurologic complications, including transverse myelopathy; ie, the development of isolated spinal cord dysfunction over hours or days following the IT infusion of methotrexate, but in the absence of a compressive lesion. Transverse myelopathy following IT methotrexate is a well-established clinical phenomenon, but the histologic features have been described only very rarely. We report the autopsy findings from a 31-year-old man with a history of T-cell ALL who received prophylactic IT methotrexate in anticipation of a bone marrow transplant. Microscopic examination showed transverse necrosis of the thoracic cord, with massive infiltration by macrophages and lymphocytes, and perivascular lymphocytic infiltrates. There was cavitary necrosis of cervical and lumbar spinal cord involving the entire gray matter and focal white matter, as well as extensive subpial vacuolar degeneration of the dorsal and lateral columns.

Original languageEnglish (US)
JournalClinical Medicine Insights: Pathology
Volume11
DOIs
StatePublished - Nov 1 2018

Keywords

  • Methotrexate
  • intrathecal
  • myelopathy
  • vacuolar degeneration

ASJC Scopus subject areas

  • Pathology and Forensic Medicine
  • Histology
  • Microbiology (medical)

Fingerprint Dive into the research topics of 'Intrathecal Methotrexate-Induced Necrotizing Myelopathy: A Case Report and Review of Histologic Features'. Together they form a unique fingerprint.

  • Cite this